Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 1997, 11:49 AM EDT for Muskegon County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1997, 11:49 AM EDT (15:49 UTC)
- Expired
- Sep 19, 1997, 12:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1082 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
339 WUUS1 KGRR 191550 RRA SVRGRR MIC121-MIZ534-191630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1149 AM EDT FRI SEP 19 1997 * SEVERE THUNDERSTORM WARNING FOR MUSKEGON COUNTY - WEST CENTRAL LOWER MICHIGAN * UNTIL 1230 PM EDT * SOME LOCATIONS AFFECTED MUSKEGON AROUND NOON EDT LAKEWOOD CLUB AROUND 1205 PM EDT RAVENNA AROUND 1230 PM EDT * AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MUSKEGON OR 9 MILES SOUTHWEST OF WHITEHALL MOVING EAST AT 35 MPH. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:40 PM EDT, 14 hours 9 minutes earlier.
Area forecast discussion, Sep 18, 9:40 PM EDT, 14 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 PM EDT THU SEP 18 1997 KGRR-88D IS BEGINNING TO LIGHT UP AS TSRA FIRES ALONG A QUAI-STATIONARY BOUNDARY IN THE NRN PORTION OF THE FA. IR LOOP SHOW CLOUDS CONTINUING TO COOL IN WISCONSIN, WHERE THE STRONGEST CONVECTION IS. HIGH CLOUDS CONTINUE TO MOVE EAST, SO FCST OF INCREASING CLOUDINESS LOOKS ON TARGET. WE WILL UPDATE TO BUMP UP THE MENTION OF TSRA IN THE NW FA. MORE CONVECTION IS FIRING IN NW WI ALONG THE COLD FRONT, BUT THAT WILL NOT BE A PLAYER IN THE IMMEDIATE FUTURE. WE WILL ALSO BOOST TEMPS IN THE NW WHERE READINGS ARE STILL IN THE 70S AND CLOUDS HAVE MOVED IN.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 12:39 PM EDT | Tornado Warning | GRR | Ottawa | 31 min |
| Sep 19, 12:55 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 50 min |
| Sep 19, 1:07 PM EDT | Tornado Warning | GRR | Kent, Ottawa | 63 min |
| Sep 19, 1:26 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 34 min |
| Sep 19, 1:39 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 51 min |
| Sep 19, 3:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 45 min |
| Sep 19, 3:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 42 min |
| Sep 19, 4:42 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 38 min |
| Sep 19, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.